Drug-Induced Hair Loss

Hair loss is a common problem for men and can also affect some women to some degree. There can be many reasons why people experience persistent hair loss that can sometimes lead to baldness. Although most hair loss cases happen as a result of heredity or due to aging, certain cases of hair loss can be drug induced.

There are certain drugs that may induce hair loss in people. These drugs or medications are used to treat various ailments and health conditions. Hair loss seems to be a side effect that can be quite disturbing for some people. Here is a short list of drugs that may induce hair loss in people.

Anti-Depression Medication

There are various types of anti-depressant drugs that can induce hair loss. Even the most popular medications to combat depression carry this as just one of their side effects. Examples of such drugs include sertraline, fluoxetine, paroxetine, clomipramine and nortriptyline.

Diet and Weight Loss Pills

Certain drugs used to induce weight loss can also induce hair loss in some people. The reason for this is because most diet and weight loss pills contain amphetamines. Amphetamines, aside from being used to treat weight problems by helping diminish one’s appetite, also carry the unfortunate side effect of inducing hair loss in people who use them for long periods of time.

Chemotherapy Drugs

Drugs used to fight certain cancers are the more common examples of medication that can induce hair loss. Cancer treatment drugs cause hair cells to stop dividing. Eventually the hair shafts become thinner and then break off easily from the scalp. This can happen usually two to three weeks after undergoing chemotherapy.

Anticoagulant Medication

Anticoagulants are drugs used to treat people with heart problems by helping thinning the blood to improve blood flow. These drugs may also induce hair loss as just among their side effects. Examples of such drugs include warfarin sodium and heparin injections.

For drug induced hair loss, the only way possible to reverse the effects is to refrain from taking the drug or medication known to cause the hair loss.

But at times, this might not be possible since the benefits of using such medications far outweigh the detrimental side effects such as hair loss especially when talking about serious conditions such as heart problems.

But it may be worth a try to talk to a medical professional about your concerns about the possible hair loss. There might be alternative options available that can be considered to try and prevent experiencing drug-induced hair loss.